Alert
Close

Watch the NASCAR race on Sunday at the Pocono Raceway. Join the Drive to End Hunger!

HIGHLIGHTS

Open
AARP Games Tournament

REAL POSSIBILITIES

AARP Real Possibilities
Car buying made easy with the AARP Auto Buying Program

DRIVER SAFETY

Piggy bank on the road - AARP Driver Safety

Take the new AARP Smart Driver Course!

Contests and
Sweeps

Safe Driving in 2014 Sweepstakes

Learn how AARP Driver Safety can help you stay safe—and enter for a chance to win $1,000. See official rules. 

Download the ipad App

AARP-iPad-ePub-app

KEEP BRAIN ACTIVE!

AARP Games - Play Now!

Learning Centers

Get smart strategies for managing health conditions.


Arthritis

Heart Disease

Diabetes

Most Popular

Viewed

Ask the Pharmacist

Are My Mother's Meds Making Her Fall?

And if so, which drug — or combination — is at fault?

Pills falling from pillbox

Tell your doctor and pharmacist about all the medications you take. — Photo by: Ocean/Corbis

Q. My 81-year-old mother has been falling at home, and recently fractured her arm from a fall, which has me worried. Her doctors have been doing lots of tests, and now they've ordered a CT scan.

I'm concerned that the medications she's taking could be causing the falls or at least contributing to them.

She takes Lopressor for her high blood pressure, Lasix for edema, calcium for her bones and Tylenol PM, which she gets at the drugstore, to help her sleep. Could these medications be making her unsteady?

A. Your concerns are on target. Two of the drugs that your mother is taking could well be causing her to fall. Her health care providers should have reviewed her medications before ordering the CT scan and other expensive tests.

The first concern is the use of metoprolol (Lopressor), which is in a class of drugs called beta-blockers and typically isn't the best choice for treating cardiovascular problems in older adults. That's because nearly half of all people 60 and older don't produce the liver enzyme (CYP 2D6) that's needed to properly metabolize the drug. As the drug builds up in a patient's system, all the adverse effects commonly associated with its use are exacerbated. Chief among the problems: insomnia, dizziness, vertigo and falls.

The second concern: Tylenol PM. I'm guessing that your mother has been taking this non-prescription pain reliever and sleep aid, probably without her doctor's knowledge, because the beta-blocker makes it difficult for her to sleep.

The problem is the PM part of the Tylenol PM. This over-the-counter product (Excedrin PM is another) combines acetaminophen with diphenhydramine, which is an antihistamine with very strong sedative effects. Such medications are contraindicated for use in older adults.

Diphenhydramine, which many of us know by the brand name Benadryl, affects all involuntary muscle activity by depressing the central nervous system and can cause constipation, confusion, vertigo, glaucoma, falls and many other problems.

Next: A possible solution. >>

Topic Alerts

You can get weekly email alerts on the topics below. Just click “Follow.”

Manage Alerts

Processing

Please wait...

progress bar, please wait

Tell Us WhatYou Think

Please leave your comment below.

Discounts & Benefits

From companies that meet the high standards of service and quality set by AARP.

Woman trying on glasses in optometrists shop

Members save up to 60% on eye exams and 30% on glasses at JCPenney Optical.

Prescription medication spilling out of bottle

Members get a free Rx card from AARP® Prescription Discounts provided by Catamaran.

AngiesList

Members can save 25% to 45% on their Angie's List membership.

Caregiving walking

Caregiving can be a lonely journey, but AARP offers resources that can help.